CONSERVED QUANTITIES ON MULTISYMPLECTIC MANIFOLDS
Published online by Cambridge University Press: 26 December 2018
Given a vector field on a manifold $M$, we define a globally conserved quantity to be a differential form whose Lie derivative is exact. Integrals of conserved quantities over suitable submanifolds are constant under time evolution, the Kelvin circulation theorem being a well-known special case. More generally, conserved quantities are well behaved under transgression to spaces of maps into $M$. We focus on the case of multisymplectic manifolds and Hamiltonian vector fields. Our main result is that in the presence of a Lie group of symmetries admitting a homotopy co-momentum map, one obtains a whole family of globally conserved quantities. This extends a classical result in symplectic geometry. We carry this out in a general setting, considering several variants of the notion of globally conserved quantity.
- Research Article
- Journal of the Australian Mathematical Society , Volume 108 , Issue 1 , February 2020 , pp. 120 - 144
- © 2018 Australian Mathematical Publishing Association Inc.